By Dr. John De Jong / Ask the Vet | Sunday, October 28, 2012 | http://www.bostonherald.com | Lifestyle

Dear Dr. John,

My cat recently was suffering from pretty bad itching that led to the loss of a lot of hair. There were no fleas present and my cat stays indoors. The vet told me about all of the possible causes of itching or hair loss, including allergies and stress. That problem has been resolved, but the vet gave my cat an injection of a steroid. Now, about a month later, the cat has a half-inch swelling and hard bump on the left rear leg in the skin where the shot was given. I went back and was told that perhaps this was an injection reaction that may have turned into a tumor. They put in a needle to look at some cells and said it was inconclusive. Now what should I do? I did some reading and the injection tumors from vaccines sometimes lead to amputation. Will my cat need to lose his leg after simply getting a shot for hair loss? Please advise.

 N.T.

Dear N.T.,

What you may have heard about are vaccine-induced fibrosarcomas or tumors caused locally by vaccine injections. I personally have not heard of steroid injections causing this problem, but I suppose it may be possible. I would not jump to conclusions. It would be my sense that perhaps the injection was given in the skin intra-dermally, and not in the muscle or intra-muscularly like it should have been. It may have been a simple misplacement of the needle and you are seeing a local reaction that may improve. Has any other vaccine ever been given in that site? If the swelling is strictly in the skin and not attached to deeper structures, you may consider having the bump removed and biopsied rather than waiting to see if it resolves itself. That way, you remove a potentially more serious problem rather than waiting to see if it gets to be worse. If the news were to come back as a fibro-sarcoma, there is a wide margin of care that may necessitate amputation but I sense that would not be the case. Good luck.

Article URL: http://www.bostonherald.com/entertainment/lifestyle/view.bg?articleid=1061170832